Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 138, NWS Pueblo, CO

August 27, 1998Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 27, 1998, 5:57 PM MDT for Prowers County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 1998, 5:57 PM MDT (23:57 UTC)
Expired
Aug 27, 1998, 7:00 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:00 PM MDTThunderstorm Wind 54Lamar, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1299 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS1 KPUB 272355 RRA
SVRPUB
COC099-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 700 PM MDT

* AT 550 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTH OF LAMAR
  MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 50
THROUGH 700 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

PE/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MDT, 3 hours 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU AUG 27 1998

THE FORECAST CONCERNS TODAY DEAL WITH POTENTIAL SEVERE WEATHER ON
THE PLAINS AS WELL AS HEAVY RAIN POTENTIAL.

A MODERATE SHORTWAVE IS PUSHING THROUGH WYOMING AND COLORADO
EARLY THIS AFTERNOON AND IS HELPING TO DRIVE THUNDERSTORMS WHICH
WERE BEGINNING TO MOVE ONTO THE PLAINS EARLY THIS AFTERNOON.  IPV
AND QG FIELDS INDICATE DECENT LARGE SCALE ASCENT ASSOCIATED WITH
THIS SHORTWAVE.  PLENTY OF LOW LEVEL MOISTURE IS AVAILABLE ON THE
PLAINS AS A WEAK BOUNDARY EARLIER TODAY HAD PUSHED MOIST AIR UP
AGAINST THE EAST SLOPES WHILE THIS PATTERN SHOULD BE REINFORCED
THIS EVENING AS A SURFACE ANTICYCLOGENESIS DEVELOPS BEHIND THE
SHORTWAVE.  THE UPPER DYNAMICS SHOULD BE ENOUGH TO OVERCOME CIN
ON THE PLAINS...ESPECIALLY THIS AFTERNOON WITH PEAK HEATING.
WIND SHEAR IS SUFFICIENT TO ALLOW A FEW STORMS TO BECOME SEVERE
THIS AFTERNOON WITH 500 MB WEST WIND INCREASING TO 30 KTS OR SO
AND LOW LEVEL WINDS SOMEWHERE BETWEEN NORTH AND SOUTHEAST.  THE
SEVERE THREAT IS MAINLY IN THE NORTHERN HALF OF THE FORECAST AREA
ON THE PLAINS THIS AFTERNOON...IN THE AREA WITH THE GREATEST WIND
SHEAR.

ANTICYCLONIC UPSLOPE WILL LIKELY KEEP SHOWERS AND THUNDERSTORMS
GOING THIS EVENING...ESPECIALLY UP AGAINST THE EAST SLOPES.  RAIN
COULD BE HEAVY WITH HIGH PRECIPITABLE WATER VALUES.

PRECIPITATION SHOULD DECREASE FROM THE WEST THIS EVENING WITH THE
LOSS OF DAYTIME HEATING AND ALSO AS SUBSIDENCE SETS IN BEHIND THE
SHORTWAVE.   FOG AND LOW CLOUDS ARE A GOOD BE ON THE PLAINS IF
RAINFALL IS SUBSTANTIAL.

FWC TEMPS LOOK OKAY TONIGHT...BUT POPS SEEM TOO LOW.

HAYNE,S

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.